Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 278, NWS Atlanta, GA

August 9, 2022Dawson County, Forsyth County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 9, 2022, 2:25 PM EDT for Dawson County, Forsyth County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 2:25 PM EDT (18:25 UTC)
Expired
Aug 9, 2022, 3:15 PM EDT
In force
50 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dawson County, GA, Forsyth County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS52 KFFC 091825
SVRFFC
GAC085-117-091915-
/O.NEW.KFFC.SV.W.0278.220809T1825Z-220809T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
225 PM EDT Tue Aug 9 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Forsyth County in north central Georgia...
  Southeastern Dawson County in north central Georgia...

* Until 315 PM EDT.

* At 225 PM EDT, a severe thunderstorm was located over Silver City,
  or near Dawsonville, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cumming, Dawsonville, Dougherty, Matt, Silver City, Chestatee,
  Hollis Lathem Reservoir, Ducktown, Coal Mountain, Hightower, War
  Hill Park and McKee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3447 8410 3446 8410 3442 8398 3440 8397
      3439 8398 3436 8398 3433 8395 3432 8395
      3419 8419 3426 8426 3439 8426 3450 8414
TIME...MOT...LOC 1825Z 230DEG 16KT 3437 8412 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
964 
WWUS52 KFFC 091907
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
307 PM EDT Tue Aug 9 2022

GAC085-117-091917-
/O.EXP.KFFC.SV.W.0278.000000T0000Z-220809T1915Z/
Forsyth GA-Dawson GA-
307 PM EDT Tue Aug 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORSYTH AND
SOUTHEASTERN DAWSON COUNTIES WILL EXPIRE AT 315 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3447 8410 3446 8410 3442 8398 3440 8397
      3439 8398 3436 8398 3433 8395 3432 8395
      3419 8419 3426 8426 3439 8426 3450 8414
TIME...MOT...LOC 1907Z 230DEG 16KT 3449 8395 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:55 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 10:55 AM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1055 AM EDT Tue Aug 9 2022

.UPDATE...

Yet another morning with a low level stratus deck that could again
limit destabilization and delay convective triggering for some
parts of the CWA and also focus some earlier development near the
edges from differential heating. So far have seen the first cells
in the NW and are expecting more widespread coverage going into
the afternoon and potentially lingering into the evening with
outflow boundary interactions. Only minor adjustments made to the
forecast as it looks largely on track and previous discussion
follows...

Baker

&&

.PREV DISCUSSION... /Issued 752 AM EDT Tue Aug 9 2022/

..Updated for 12Z Aviation Discussion...

PREV DISCUSSION... /Issued 410 AM EDT Tue Aug 9 2022/

.Morning Area Forecast Discussion...

.SHORT TERM /Today through Wednesday/...

The southeast remains entrenched in an incredibly moist airmass,
situated on the western edge of the Bermuda High at the surface, and
in a weakness between two ridges aloft. All this to say, it's
shaping up to be another day with sporadic convective initiation
along residual outflow and mesoscale differential heating
boundaries. Afternoon thunderstorm chances look to be maximized
along and north of I-85, aided in part by a shortwave disturbance at
the mid-levels just to our west. Patchy fog is possible around
daybreak this morning in areas that received heavy rainfall
yesterday afternoon, but thanks to lingering showers east of the ATL
Metro (still present at time of AFD publication), potential remains
for anvil debris to prevent necessary radiational cooling from
occurring. With no prominent synoptic features, steering flow
remains extremely weak. When combined with PWATs at or above 2"
areawide, longer-lived storms will need to be monitored for flash
flooding potential. SBCAPE is progged to be on the order of 1500-
2500 J/kg, enough oomph to produce gusty to strong downburst winds
upon storm collapse.

Thanks to increased cloud cover from inflated rain chances, highs
today look to max out in the mid-80s to low-90s, just at or slightly
below average for early August. Overnight lows are forecasted to be
around 70, just a few degrees above climo.

96

&&

.LONG TERM /Wednesday Night through Monday/...

No major changes were made to the forecast. At the mid levels, a
ridge continues to build over the western US while a trough deepens
into the southeast US with both the GFS and ECMWF depicting this
pattern sticking around through Wednesday next week at least. The
front looks to enter northern Georgia Thursday and move further
south across our CWA Thursday into Friday. This is an abnormally
deep trough for this time of year and thus the front looks to push
through our CWA before stalling out over central/southern Georgia.
Likely PoPs are still forecasted over our entire CWA on Thursday due
to the front pushing across our area and Friday has likely PoPs more
confined to the southern portions of our CWA, following the front.
Convection will be centered around the front throughout the period
with the threats being gusty winds, frequent lightning, hail, and
heavy rainfall. Flash flooding could become a concern with PWATs in
the 2" range leading to some storms becoming efficient rainfall
producers. Behind the front comes a drier airmass into the weekend
for northern Georgia, with chance PoPs around central Georgia where
the front looks to stall out. High temps will be in the 80s with
lower temps to the north and lows will be in the 60s with lower
temps in the mountains. Overall, it will be a pleasant weekend with
the drier weather and cooler temps. Looking ahead to Tuesday the
trough looks to push in moisture from the north ending our drier
airmass.

Hernandez

&&

.AVIATION...
12Z Update...
Patchy fog and BKN/OVC IFR to LIFR cigs are scattered along and
north of the I-85 corridor, likely to persist through 14Z. Cigs
then expected to rise and scatter out to 3-5kft Cu field around
15Z. SHRA/TSRA activity will pick up once again around 18Z, though
best timing for northern terminal sites looks to be 20-02Z. Winds
stayed near calm overnight, but will pick back up out of the SW
at 4-7kts through the TAF period.

//ATL Confidence...12Z Update...
Medium confidence TSRA timing.
High confidence all other elements.

96

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          87  70  89  70 /  60  30  50  40
Atlanta         87  72  88  71 /  70  30  70  50
Blairsville     81  66  81  65 /  70  40  80  50
Cartersville    87  70  86  70 /  70  40  70  50
Columbus        89  72  91  72 /  60  30  60  40
Gainesville     85  70  86  70 /  60  30  70  50
Macon           90  71  92  72 /  50  20  50  30
Rome            88  72  88  71 /  70  40  80  60
Peachtree City  87  70  89  70 /  60  30  60  50
Vidalia         92  73  94  73 /  40  20  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...96/Baker
LONG TERM....Hernandez
AVIATION...96
Hazardous weather outlook, Aug 9, 5:02 AM EDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
502 AM EDT Tue Aug 9 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
502 AM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are expected through the
afternoon and evening across north and central Georgia. Some
storms could become strong and a few isolated severe storms
cannot be ruled out with the main threats of strong to damaging
winds, frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms in the afternoons and
evenings are expected each day through Thursday. As usual during
the summer, any storm will have the potential to become strong to
severe and be capable of producing gusty winds, frequent
lightning, and locally heavy rainfall.

Thunderstorm chances look to be confined mainly to central Georgia
for Friday and then mainly far south central Georgia for the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 9, 12:19 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1219 PM EDT Tue Aug 9 2022

GAZ020-021-031-032-091645-
Cobb GA-Cherokee GA-Bartow GA-Paulding GA-
1219 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of northeastern
Paulding, southwestern Cherokee, northwestern Cobb and southeastern
Bartow Counties through 1245 PM EDT...

At 1219 PM EDT, a strong thunderstorm was over Acworth, or 9 miles
northwest of Marietta, moving northeast at 10 mph.

HAZARD...Frequent lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Lightning is one of nature's leading killers. If you can
         hear thunder, you are close enough to be struck by
         lightning. Heavy rain may cause temporary street flooding
         especially in poor drainage areas.

Locations impacted include...
Kennesaw, Acworth, Hiram, Emerson, Cross Roads, Burnt Hickory Ridge,
Due West, Lost Mountain Park, Oak Grove, Kennesaw State University
and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3406 8491 3409 8477 3412 8462 3405 8449
      3389 8477
TIME...MOT...LOC 1619Z 223DEG 8KT 3405 8466

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 9, 12:32 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1232 PM EDT Tue Aug 9 2022

GAZ019-020-030-091700-
Polk GA-Bartow GA-Floyd GA-
1232 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southeastern Floyd,
north central Polk and southwestern Bartow Counties through 100 PM
EDT...

At 1232 PM EDT, a strong thunderstorm was near Taylorsville, or 11
miles southeast of Rome, moving northeast at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Euharlee, Aragon and Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3405 8507 3412 8515 3427 8502 3416 8487
TIME...MOT...LOC 1632Z 227DEG 8KT 3415 8503

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 9, 1:28 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
128 PM EDT Tue Aug 9 2022

GAZ012-013-020-021-091800-
Cherokee GA-Gordon GA-Bartow GA-Pickens GA-
128 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of northwestern
Cherokee, southeastern Gordon, southwestern Pickens and northeastern
Bartow Counties through 200 PM EDT...

At 127 PM EDT, a strong thunderstorm was over Pine Log, or 12 miles
northeast of Cartersville, moving north at 5 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
White, Fairmount, Salacoa Valley, Pine Log, Funkhouser and Talmadge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3424 8468 3428 8479 3448 8473 3448 8465
      3442 8455
TIME...MOT...LOC 1727Z 200DEG 5KT 3433 8470

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 9, 2:12 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
212 PM EDT Tue Aug 9 2022

GAZ013-014-021-022-033-091845-
Dawson GA-North Fulton GA-Cherokee GA-Forsyth GA-Pickens GA-
212 PM EDT Tue Aug 9 2022

...Strong thunderstorm will impact portions of northeastern
Cherokee, Forsyth, southwestern Dawson, northeastern Fulton and
southeastern Pickens Counties through 245 PM EDT...

At 211 PM EDT, a cluster of strong thunderstorms was located near
Reavis Mountain, or 12 miles southwest of Dawsonville, moving
northeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cumming, Johns Creek, Alpharetta, Ball Ground, Nelson, Free Home,
Drew, Marblehill, Coal Mountain, Brookwood, Hightower, Matt, Hollis
Lathem Reservoir, Holbrook, Lathemtown, Ducktown, Tate and Reavis
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3402 8418 3429 8443 3450 8436 3426 8402
TIME...MOT...LOC 1811Z 203DEG 7KT 3433 8430

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:19 PM EDTSpecial Weather StatementFFCCobb26 min
Aug 9, 12:32 PM EDTSpecial Weather StatementFFCBartow28 min
Aug 9, 1:28 PM EDTSpecial Weather StatementFFCPickens32 min
Aug 9, 2:12 PM EDTSpecial Weather StatementFFCForsyth33 min
Aug 9, 2:53 PM EDTSpecial Weather StatementFFCLumpkin37 min
Aug 9, 2:57 PM EDTSpecial Weather StatementFFCMurray33 min
Aug 9, 2:59 PM EDTSpecial Weather StatementFFCGordon31 min
Aug 9, 3:06 PM EDTSpecial Weather StatementFFCButts24 min
Aug 9, 3:10 PM EDTSevere Thunderstorm WarningFFCWhite22 min
Aug 9, 3:17 PM EDTSpecial Weather StatementFFCFannin28 min
Aug 9, 3:18 PM EDTSpecial Weather StatementFFCForsyth27 min
Aug 9, 4:27 PM EDTSpecial Weather StatementFFCCobb33 min
Aug 9, 4:34 PM EDTSpecial Weather StatementFFCHaralson, Polk26 min
Aug 9, 5:12 PM EDTSpecial Weather StatementFFCHaralson33 min
Aug 9, 5:24 PM EDTSpecial Weather StatementFFCRockdale36 min
Aug 9, 5:51 PM EDTSpecial Weather StatementFFCFulton24 min
Aug 9, 5:54 PM EDTSpecial Weather StatementFFCFulton36 min
Aug 9, 5:55 PM EDTSpecial Weather StatementFFCDeKalb35 min
Aug 9, 6:42 PM EDTSpecial Weather StatementFFCCoweta33 min
Aug 9, 6:48 PM EDTSpecial Weather StatementFFCDouglas27 min
Aug 9, 6:56 PM EDTSpecial Weather StatementFFCWalton34 min
Aug 9, 7:09 PM EDTSpecial Weather StatementFFCStewart36 min
Aug 9, 7:12 PM EDTSpecial Weather StatementFFCSumter33 min
Aug 9, 7:20 PM EDTSpecial Weather StatementFFCDodge25 min
Aug 9, 7:21 PM EDTSpecial Weather StatementFFCPulaski24 min
Aug 9, 7:25 PM EDTSpecial Weather StatementFFCOconee35 min
Aug 9, 7:26 PM EDTSpecial Weather StatementFFCCrisp, Dooly34 min
Aug 9, 7:36 PM EDTSpecial Weather StatementFFCClayton24 min
Aug 9, 7:39 PM EDTSpecial Weather StatementFFCCobb36 min
Aug 9, 7:51 PM EDTSpecial Weather StatementFFCLaurens24 min
Aug 9, 7:53 PM EDTSpecial Weather StatementFFCMeriwether37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.